Alert archive / Colorado / Winter Weather Advisories in 2021

Winter Weather Advisory 7, NWS Pueblo, CO

February 5, 2021Chaffee County, Lake County, Saguache County, Colorado

NWS Pueblo, CO issued this winter weather advisory at Feb 5, 2021, 6:34 PM MST for Chaffee County, Lake County, Saguache County, Colorado. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 5, 2021, 6:34 PM MST (01:34 UTC)
Expired
Feb 6, 2021, 3:56 AM MST
In force
9 hr
Issued by
NWS Pueblo, CO

Counties Chaffee County, CO, Lake County, CO, Saguache County, CO

The radar

The Grand Junction radar (KGJX), 173 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 1.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2021-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2021-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1658 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

732 
WWUS45 KPUB 060134
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
634 PM MST Fri Feb 5 2021

COZ058>060-060945-
/O.NEW.KPUB.WW.Y.0007.210206T0134Z-210206T1200Z/
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
634 PM MST Fri Feb 5 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM MST SATURDAY...

* WHAT...Snow. Additional snow accumulations of 3 to 7 inches. 
  Winds gusting as high as 60 mph.

* WHERE...Western Mosquito Range above 11000 Feet, Lake County,
  and Eastern Sawatch Mountains Above 11000 Feet.

* WHEN...Until 5 AM MST Saturday.

* IMPACTS...Plan on slippery road conditions. Widespread blowing
  snow could significantly reduce visibility. Strong winds could
  cause tree damage. The cold wind chills as low as 30 below zero
  could cause frostbite on exposed skin in as little as 30
  minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
2 follow-up statements
899 
WWUS45 KPUB 060558
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
1058 PM MST Fri Feb 5 2021

COZ058>060-061200-
/O.CON.KPUB.WW.Y.0007.000000T0000Z-210206T1200Z/
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
1058 PM MST Fri Feb 5 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST
SATURDAY...

* WHAT...Snow. Additional snow accumulations of 1 to 3 inches. 
  Winds gusting as high as 60 mph.

* WHERE...Western Mosquito Range above 11000 Feet, Lake County, 
  and Eastern Sawatch Mountains Above 11000 Feet.

* WHEN...Until 5 AM MST Saturday.

* IMPACTS...Plan on slippery road conditions. Widespread blowing
  snow could significantly reduce visibility. Strong winds could
  cause tree damage. The cold wind chills as low as 30 below zero
  could cause frostbite on exposed skin in as little as 30
  minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
490 
WWUS45 KPUB 061056
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
356 AM MST Sat Feb 6 2021

COZ058>060-061200-
/O.CAN.KPUB.WW.Y.0007.000000T0000Z-210206T1200Z/
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
356 AM MST Sat Feb 6 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Periods of light snow will be possible through this afternoon,
mainly north of Cottonwood Pass. Snow accumulations of less than
two inches are expected.

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this winter weather advisory went out at Feb 5, 3:05 PM MST, 3 hours 29 minutes earlier.

Area forecast discussion, Feb 5, 3:05 PM MST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
305 PM MST Fri Feb 5 2021

.SHORT TERM...(This evening through Saturday)
Issued at 305 PM MST Fri Feb 5 2021

Currently...observations over the Central Mountains are indicating
some light snow over Lake County. There are also a few areas of
potential snow seen on radar over the Las Animas area, as well as
north of Colorado Springs, although none of the available obs are
indicating any snow reaching the ground as of 230 pm. Some mid-level
clouds have begun to fill in over parts of the area as well, with
mostly light winds over the plains and gustier winds over the
mountains.

The slight disturbance in the upper-level flow will continue to
track across Colorado the rest of today and tonight, bringing some
light snow to portions of the Central Mountains. Some amounts are
generally expected to be light, with only a light dusting expected
over the San Juans and Sangres. The heaviest snow will likely be
north of Cottonwood Pass, where an average of 3-6 inches is expected
by the end of the short-term period. Along with the snowfall, some
gusty winds are expected over the higher terrain, with gusts of
around 50 mph possible near Monarch Pass through tonight and into
tomorrow. Overall, travelers in the mountains today and tonight
should expect winter driving conditions. The vast majority of the
snow is expected to dissipate by tomorrow morning.

For the Eastern Plains, dry conditions are expected through
tomorrow. Seasonably cool temperatures will remain this afternoon
with highs in the upper-40s, cooling down into the low 20s tonight.
Later tonight, a weak front is expected to drop south over the
plains near the KS border, turning winds more northerly and bringing
in wind gusts upwards of 30 mph by Saturday morning. Behind the
front, temps tomorrow are expected to be just a bit warmer as some
of the cloud cover recedes bringing high temps over parts of the
east plains into the lower 50s.

.LONG TERM...(Saturday night through Friday)
Issued at 305 PM MST Fri Feb 5 2021

Saturday night through Sunday...Brisk west-northwest flow aloft
across the state will bring some isolated snow showers to the
central mts Sat night. Otherwise, plan on dry conditions with
overnight low temps both Sat and Sun night in the teens and 20s for
most locations, and in the single digits for the San Luis Valley.
High temps on Sun are forecast to climb to above seasonal normals in
the upper 30s to upper 40s for the high valleys, and 50s to around
60F for the plains.

Monday...The weather pattern starts to transition late Sun night as
high pressure drops down into the central portions of the country.
This will push an initially weak cold front back into eastern CO,
with low clouds and cooler air starting to creep into CO through the
day. Meanwhile, the flow aloft becomes more westerly and moisture
begins to advect back into the Great Basin and into western CO, with
isolated snow showers returning to the central mts Mon evening. High
temps across the plains are expected to be about 10 degrees cooler
than those on Sun.

Tuesday through Friday...A very large upper low pressure system
drops south across Canada and into the Great Lakes region, sweeping
multiple shortwaves across the northern Rockies. This will produce
ample opportunity for snow across the mts and high valleys each day,
but especially starting Wed and lasting through Fri. At the same
time, nearly constant easterly surface flow will push cold air back
towards the mts and I-25 corridor creating very cold and cloudy
conditions across the eastern plains starting midweek. High temps
across the plains will be in the 20s and 30s each day. For the high
valleys, plan on highs in the 30s to around 40F for Tue and Wed,
then the 20s and 30s for Thu and Fri. Moore

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 305 PM MST Fri Feb 5 2021

VFR conditions expected at all three TAF sites over the next 24
hours.

At KALS, winds will be on the light side through the rest of the
morning before picking up slightly this afternoon into tonight.
Overall winds are expected to remain less than 15 kts through
tomorrow morning.

Mid-level clouds are expected to increase at KCOS and KPUB through
the rest of today into tonight, with generally south winds being
diurnally driven through evening. A cold front will pass through
later tonight, around 9Z, which will shift winds at both sites to
the northwest and resulting in gusts of 25-30 kts, weakening
slightly approaching midday tomorrow.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GARBEROGLIO
LONG TERM...MOORE
AVIATION...GARBEROGLIO
Hazardous weather outlook, Feb 5, 4:58 AM MST, 13 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
458 AM MST Fri Feb 5 2021

COZ058>089-093>099-061200-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
458 AM MST Fri Feb 5 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Snow is forecast over mountain areas from this afternoon, through
tonight. Areas over the central mountains, north of Cottonwood
Pass, will likely see 2 to 5 inches of snow by Saturday morning.
Other mountain areas will see one to 2 inches through tonight.
Winds, gusting to near 50 mph, will produce areas of blowing snow
and hazardous travel conditions, especially over Monarch Pass and
Highway 24 near Leadville.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Snow accumulations will be possible over the mountains and high
valleys on Wednesday and Thursday. Cold air will be possible over
the plains, mainly Tuesday through Thursday, with high
temperatures possibly not getting out of the 20s.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and tonight over the mountains.

88/28

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 4:01 AM MSTHigh Wind WatchPUBAlamosa, Chaffee, Costilla, Custer, El Paso, Fremont and 6 more8 hr
Feb 6, 12:07 PM MSTHigh Wind WarningPUBAlamosa, Chaffee, Costilla, Custer, El Paso, Fremont and 6 more23 hr

Nearby

Winter Weather Advisories in Colorado, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.